Dear Dr. Rassman, My question is about dilantin. I know that it is often cited as a possible cause of hair loss in women. Can it cause hair loss in men and if it does does it manifest itself as slow diffuse thinning all over.
thanks for your time.
If the hair loss is from a medication (rare), it can happen in both men and women. In rare cases, Dilantin (phenytoin) is even known to cause body hair growth.
Slow diffuse thinning all over does not sound like male pattern baldness, but slow diffuse thinning can be from many other causes as well (and not only from medication). What I am saying is, you need a good medical diagnosis. At this point, it seems you are trying to establish a cause and effect relationship that may or may not be related. For those patients on Dilantin, it may be impossible to stop or switch the medication, but this is a decision for the patient and his/her prescribing doctor.